High Wind, West Marshall
- When
- January 31, 1:21 PM CST to 6:00 PM CST
- Where
- West Marshall forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
An area of surface low pressure moved across southern Canada, with gusty northwest winds in its wake. Wind speeds were sustained around 40 mph with a few locations experiencing gusts to 58 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure moved across southern Canada, with gusty northwest winds in its wake. Wind speeds were sustained around 40 mph with a few locations experiencing gusts to 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 31, 11:14 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1114 AM CST SAT JAN 31 2009
.DISCUSSION...
WE WILL EXPAND THE HIGH WIND WARNING INTO THE RED RIVER VALLEY
THIS AFTERNOON...AND ISSUE A WIND ADVISORY TO THE EAST.
HIGH WINDS AND ANY BLOWING SNOW THE MAIN CONCERNS TODAY. A
CHALLENGING WIND FORECAST FOR THIS TIME OF YEAR...WITH RECORD
HIGHS ALREADY IN GRAND FORKS. WITH THIS LOW LEVEL WARMING...AND
COLD ADVECTION MOVING IN THIS AFTERNOON...VERY STRONG WINDS APPEAR
LIKELY INTO THE VALLEY. ALL MODELS HAVE ABOUT 50-60KT TO MIX IN
THE LOWEST 850MB...AND WE SHOULD REALIZE A GOOD PERCENTAGE OF THIS
WITH A STRONG VORT AND DRYING ON WATER VAPOR. IN
ADDITION...1000-850MB LAPSE RATES BECOME UNSTABLE THIS AFTERNOON
AND A PRESSURE RISE SHOULD ALSO AID IN DOWNWARD MOMENTUM
TRANSPORT. IN ADDITION...SOME BLOWING AND DRIFTING SNOW WILL OCCUR
AND WILL MENTION THIS. WE WILL EXPAND THE WIND ADVISORY INTO THE
EAST AND ADD SOME SNOW SHOWERS FOR THIS AFTERNOON/EVENING NEAR
BDE. THIS AREA COULD GET AN INCH OF SNOW INTO TONIGHT AS WELL.
&&
.AVIATION...
WARM FRONT EXTENDED NORTH SOUTH NEAR THE RED RIVER. CIGS HAVE
GENERALLY LOWERED EAST OF THE FRONT. EXPECT LOW CIGS TO MOVE EAST
TODAY. ELSEWHERE VFR CONDITIONS EXPECTED. WITH HIGH WINDS MOVING
ACROSS AREA TODAY EXPECT A COUPLE HOURS OF IFR/LIFR WITH POTENTIAL
BLOWING SNOW. WESTERLY WINDS WILL GUST OVER 40 MPH THIS AFTERNOON
INTO THIS EVENING AT MOST SITES...AND BE STRONGEST AND GUST OVER
50 MPH AT KDVL.
&&
.PREV DISCUSSION... /ISSUED 426 AM CST SAT JAN 31 2009/
SHORT TERM...TODAY THROUGH MONDAY NIGHT.
VIGOROUS UPPER LEVEL SHORT WAVE TO MOVE ACROSS THE NORTHERN PLAINS
THIS AFTERNOON WITH AROUND 200 METER HEIGHT FALLS AT 500 HPA.
SURFACE LOW FORECAST TO MOVE ACROSS SOUTHERN CANADA WITH MOST OF THE
PRECIPITATION OCCURRING NORTH OF THE LOW.
STRONG COLD ADVECTION TO OCCUR ALOFT LEAVING A RESPECTABLE LOW LEVEL
ADIABATIC LAYER THIS MORNING IN THE NORTHWEST ZONES AND THE REST FOR
THE FORECAST AREA THIS AFTERNOON. ALSO UPPER LEVEL JET WILL MOVE
ACROSS THE NORTHERN ZONES TODAY.
LOOK FOR AN HOUR OR TWO OF STRONG WINDS WHICH MAY AT TIMES CREATE
NEAR ZERO VISIBILITY TODAY ESPECIALLY IN THE DVL BASIN COLD AIR
ALOFT MOVES IN. WITH HIGH WINDS WOULD EXPECT BLOWING SNOW TO BE A
PROBLEM. HOWEVER TEMPERATURES HAVE RISEN TO NEAR FREEZING IN THE
WEST AND WILL SPREAD ACROSS MUCH OF THE AREA TODAY. WARM TEMPS
SHOULD CREATE A CRUSTED LAYER ON THE SNOW AND MAY BE DIFFICULT TO
GET BLOWING SNOW HOWEVER WINDS WILL BE STRONGEST OUTSIDE THE RED
RIVER VALLEY AS A WEST WIND DO NOT MIX VERY WELL IN THE VALLEY.
UPSTREAM OBS INDICATE VISIBILITIES ARE POOR FOR AN HOUR OR TWO THEN
IMPROVE. SO WILL WORD WIND WARNING TO MENTION POOR VISIBILITIES FOR
AN HOUR OR TWO ESPECIALLY THE DVL BASIN. WILL GO FOR HIGH WIND
WARNING IN THE DEVILS LAKE BASIN AND WIND ADVISORY REST OF THE
VALLEY EXCEPT WOODED AREAS IN THE EAST.
UPPER AIR PATTERN AMPLIFIES WITH PASSAGE OF TODAYS UPPER WAVE. COLD
AIR WILL FOLLOW OUT OF CANADA SUNDAY NIGHT. SOUNDING PROFILE REMAINS
RELATIVELY ADIABATIC SUNDAY SOUTH OF THE FRONT. WILL RAISE TEMPS A
BIT.
LONG TERM...TUESDAY AND WEDNESDAY.
ANOTHER MODERATION IN TEMPS IS EXPECTED WED AS THE PROGRESSIVE UPPER
AIR PATTERN SEND ANOTHER UPPER RIDGE OVER THE NORTHERN PLAINS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ006-007-
014-015-024-026-028-038-049-052-054.
WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ008-016-
027-029-030-039-053.
MN...WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
MNZ001>004-007-029.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
FOR MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.
HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR MNZ001>004-
007-029.
&&
DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1206 PM CST SAT JAN 31 2009 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-011815- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1206 PM CST SAT JAN 31 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM SATURDAY... ...WIND ADVISORY IN EFFECT FROM 6 PM UNTIL MIDNIGHT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON TO 6 PM SATURDAY. WEST WINDS WILL INCREASE AND GUST UP TO 45 TO 50 MPH...WITH ISOLATED GUSTS UP TO 60 MPH POSSIBLE. SOME ROADS MAY HAVE SOME MELTING THEN REFREEZE WITH COOLER TEMPERATURES LATER THIS EVENING. WINDS WILL REMAIN UP TONIGHT BUT NOT AS STRONG AS TODAY. LOW PRESSURE WILL MOVE ACROSS SOUTHERN CANADA. WINDS WILL MIX DOWN FROM ALOFT AND PRODUCE THE GUSTY WEST TO NORTHWEST WINDS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILL TEMPERATURES ARE EXPECTED TO FALL TO 25 TO 40 BELOW LATE SUNDAY NIGHT AND MONDAY MORNING AS COLDER AIR MOVES OUT OF CANADA. WIND CHILL ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-011815- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 1206 PM CST SAT JAN 31 2009 ...A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FROM NOON TO MIDNIGHT SATURDAY. WEST WINDS WILL INCREASE AND GUST UP TO 35 TO 40 MPH. SOME ROADS MAY HAVE SOME MELTING THEN REFREEZE WITH COOLER TEMPERATURES LATER THIS EVENING. WINDS WILL REMAIN UP TONIGHT BUT NOT AS STRONG AS TODAY. LOW PRESSURE WILL MOVE ACROSS SOUTHERN CANADA. WINDS WILL MIX DOWN FROM ALOFT AND PRODUCE THE GUSTY WEST TO NORTHWEST WINDS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILL TEMPERATURES ARE EXPECTED TO FALL TO 25 TO 40 BELOW LATE SUNDAY NIGHT AND MONDAY MORNING AS COLDER AIR MOVES OUT OF CANADA. WIND CHILL ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPKINS
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144446, 144447, 144448, 144449, 144445, 144450, 144451, 144452, 144453.